North Carolina, 2008

Hail and Damaging Winds in North Carolina, June 22, 2008

June 22, 2008 · NWS ILM · 5 events in 2 counties and zones

The seabreeze boundary and residual outflow boundaries from the previous day's convection acted to focus moisture. The environment was moderately unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

The seabreeze boundary and residual outflow boundaries from the previous day's convection acted to focus moisture. The environment was moderately unstable. The approach of a short-wave trough during the afternoon enhanced the coverage and intensity of the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 22, 12:38 PM EST, 47 minutes earlier.

Area forecast discussion, Jun 22, 12:38 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
138 PM EDT SUN JUN 22 2008

.SYNOPSIS...
THE POTENTIAL FOR SEVERE WEATHER CONTINUES TODAY AND MONDAY. A
COLD FRONT WILL SLOWLY APPROACH THE AREA FROM THE WEST TODAY
THROUGH MONDAY. THIS FEATURE WILL BE THE FOCUS FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS. THE FRONT WILL MOVE OFF THE COAST ON
TUESDAY. HIGH PRESSURE WILL BUILD BACK INTO THE AREA WEDNESDAY AND
REMAIN THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 9 AM SUNDAY...LITTLE CHANGE FROM PREVIOUS THINKING. INDICES
FROM MODIFIED MORNING SOUNDINGS INDICATE TODAY WILL BE MODERATELY
UNSTABLE WITH SCATTERED AFTERNOON CONVECTION. SPC CONTINUES US IN
A SLIGHT RISK AREA FOR SEVERE WEATHER. SEVERE COVERAGE AND
TIMING..IF ANY...FOR TODAY WILL DEPEND UPON TIMING OF SHORT WAVES
MOVING ACROSS THE AREA THIS AFTERNOON AND EVENING. PROBLEM IN
TIMING IS THAT THE VARIOUS FORMS OF GUIDANCE ALL GIVE DIFFERENT
SOLUTIONS AS TO THE STRENGTH...INTENSITY AND EVEN NUMBER OF
IMPULSES THAT WILL BE MOVING THROUGH. IN ADDITION...THE SEA
BREEZE AND ANY OUTFLOW BOUNDARIES FROM EARLIER CONVECTION WILL
ALSO BE PLAYERS IN SPARKING THUNDERSTORMS THIS AFTERNOON. WBZ
HEIGHTS AROUND 11.5 KFT SHOW THAT IT WILL BE HARD TO GET LARGE
HAIL SO THINK THAT WIND...LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL
BE THE PRIMARY THREATS.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
AS OF 2 AM SUNDAY...MAIN FORECAST DILEMMA FOR THE SHORT TERM WILL BE
POPS FOR MONDAY INTO MONDAY EVENING. MARKED DIFFERENCES BETWEEN THE
NAM AND GFS. THE NAM IS DEEPER AND SLOWER WITH THE MAIN 500MB TROUGH
WHILE THE GFS IS MORE PROGRESSIVE. VERY DRY AIR ADVECTING IN THE MID
LEVELS VIA THE GFS DROPS PRECIPITABLE WATERS TO 1.25 INCHES AS
OPPOSED TO THE NAM WHICH HOLDS PRECIPITABLE WATERS OVER 1.60 INCHES.
HPC FAVORS THE MORE PROGRESSIVE GFS VIA UPSTREAM INITIALIZATIONS AND
OTHER MODELS. PLENTY OF LOW LEVEL MOISTURE REMAINS HOWEVER AND
RECENT CONVECTION HAS BEEN DEVELOPING UNDER SIMILAR CONDITIONS AT
THE MID LEVELS. WILL BASICALLY SPLIT THE DIFFERENCE AND MAINTAIN LOW
CHANCE POPS ACROSS THE BOARD WITH THE HIGHEST VALUES ALONG THE
NORTHEASTERN COASTAL AREAS WHERE MID LEVEL VORT WILL PROVIDE THE
BEST LIFT FOR MONDAY AFTERNOON. WILL MAINTAIN LOW CHANCE POPS ACROSS
THE NE COUNTIES THROUGH EARLY TUESDAY MORNING AS WELL.

TUESDAY SHOULD BE DRY AS PRECIPITABLE WATERS DIP TO NEAR ONE INCH
UNDER DRY NORTHWEST FLOW.

LATEST TEMPERATURE GUIDANCE HAS TRENDED UPWARD FOR MONDAY AFTERNOON
WHICH MOST LIKELY CAN BE ATTRIBUTED TO DOWNSLOPING WESTERLY FLOW
ESPECIALLY INLAND. ONCE AGAIN WILL SPLIT THE DIFFERENCE DUE TO
UNCERTAINTY...ESPECIALLY SINCE ANY CONVECTION WILL CERTAINLY AFFECT
MAX TEMPERATURES MONDAY. LOWER DEWPOINTS WILL CERTAINLY MAKE TUESDAY
MORE COMFORTABLE ALTHOUGH HIGH TEMPERATURES WILL BE SIMILAR WITH
WEDNESDAY MORNING SHAPING UP TO BE REFRESHING AS WELL.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 2 AM SUNDAY...EXTENDED FORECAST REMAINS VOID OF ANY
SIGNIFICANT WEATHER SYSTEMS SANS MID LEVEL HIGH PRESSURE. TIME
HEIGHTS ARE VERY DRY FROM ABOUT 700MB UP THROUGHOUT. THE PIEDMONT
TROUGH COULD PROVIDE AN IMPETUS FOR CONVECTION IF ANY DEEP MOISTURE
BECOME AVAILABLE. LATEST MEX GUIDANCE LOOKS REASONABLE AS HEIGHTS
REMAIN IN CHECK WITH STRONGER WEST TO NORTHWEST FLOW ACROSS THE OHIO
VALLEY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
AFTERNOON AND EVENING. VCTS IS INCLUDED TO HANDLE THE SCATTERED
NATURE OF THE STORMS. CIGS AND VSBY MAY VERY BRIEFLY TOUCH IFR
CATEGORY DURING THIS PERIOD IN BRIEF HEAVY DOWNPOURS...BUT SO
BRIEFLY AND RANDOMLY IT IS NOT WORTH TRYING TO INCLUDE IN THE TAF.

OUTLOOK THROUGH THURSDAY...THERE WILL BE A CHANCE OF THUNDERSTORMS
MONDAY INTO TUESDAY. A CHANCE OF IFR IN THE PRE-DAWN HOURS MAINLY
FLO/LBT MONDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 9 AM SUNDAY...NO CHANGES FROM EARLIER THINKING. WINDS AND
SEAS EARLIER THIS MORNING WERE ENHANCED BY CONVECTIVE OUTFLOW AND
ARE ON THE DECLINE. CURRENTLY WINDS ARE SWLY AT 10 TO 15 KTS WITH
SEAS RUNNING FROM 3 TO 4 FT. OUTSIDE OF ANY RENEWED AND TEMPORARY
ENHANCEMENT FROM CONVECTION THIS AFTERNOON EXPECT WINDS AND SEAS
WILL CONTINUE IN THIS RANGE FOR THE REMAINDER OF TODAY AND
OVERNIGHT.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 2 AM SUNDAY...MODELS CONTINUE THE RECENT TREND OF SCALING BACK
WIND SPEEDS AND SEAS. WILL SEE A MODEST SOUTHWEST FLOW OF 10-15
KNOTS INITIALLY INCREASE TO 15-20 KNOTS BY MONDAY EVENING AS
SHORTWAVE MOVES TO THE NORTH. FRONT FINALLY MAKES IT ACROSS THE
WATERS BRIEFLY EARLY WEDNESDAY WHEN A SOUTHWEST WIND WILL SHIFT TO
NORTHWEST. REEFCAST ENSEMBLES AND WAVEWATCH GUIDANCE ARE IN GOOD
AGREEMENT ON 2-4 FEET SEAS.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 2 AM SUNDAY...NO CHANGES TO EXTENDED COASTAL WATERS FORECAST
WITH SOUTH TO SOUTHWEST FLOW OF 10-15 KNOTS PREVAILING AND SEAS OF
2-4 FEET.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...REK
NEAR TERM...REK
AVIATION...REK
Hazardous weather outlook, Jun 22, 8:48 AM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
948 AM EDT SUN JUN 22 2008

NCZ087-096-099-SCZ017-023-024-032>034-039-046-231400-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
HORRY-WILLIAMSBURG-GEORGETOWN-
948 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT IS DAMAGING WIND GUSTS UP TO 65 MPH.
LARGE HAIL IS ALSO POSSIBLE...ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A POTENTIAL EXISTS FOR ADDITIONAL SEVERE WEATHER MONDAY AFTERNOON
AND EVENING AS A COLD FRONT MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ097-100-101-231400-
PENDER-BRUNSWICK-NEW HANOVER-
948 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT IS DAMAGING WIND GUSTS UP TO 65 MPH.
LARGE HAIL IS ALSO POSSIBLE...ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING.

IN ADDITION...THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA
BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A POTENTIAL EXISTS FOR ADDITIONAL SEVERE WEATHER MONDAY AFTERNOON
AND EVENING AS A COLD FRONT MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-231400-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
948 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE COASTAL
WATERS THIS AFTERNOON AND EVENING. WIND GUSTS IN OR NEAR THE
THUNDERSTORMS MAY EXCEED 40 KNOTS. IN ADDITION...FREQUENT CLOUD TO
SEA LIGHTNING IS POSSIBLE WITH SIGNIFICANTLY REDUCED VISIBILITIES
IN HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A POTENTIAL EXISTS FOR ADDITIONAL SEVERE WEATHER MONDAY AFTERNOON
AND MONDAY NIGHT AS A COLD FRONT APPROACHES THE WATERS FROM THE
WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 22, 12:33 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
133 PM EDT SUN JUN 22 2008

NCZ087-099-SCZ024-221830-
COLUMBUS-ROBESON-DILLON-
133 PM EDT SUN JUN 22 2008

AT 133 PM EDT...A STRONG THUNDERSTORM WAS...OVER LAKE VIEW...OR 9
MILES NORTHEAST OF MULLINS...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING DIME SIZE HAIL...
GUSTY WINDS OF 45 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE LUMBERTON...
BARNESVILLE...BOARDMAN...FAIR BLUFF...FAIRMONT...HESTERTOWN...
KEMPER...LAKE VIEW...MARIETTA...ORRUM AND PROCTORVILLE.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

BACON
Special weather statement, Jun 22, 1:07 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
207 PM EDT SUN JUN 22 2008

NCZ099-SCZ034-221900-
COLUMBUS-HORRY-
207 PM EDT SUN JUN 22 2008

AT 207 PM EDT...A STRONG THUNDERSTORM WAS...3 MILES NORTHWEST OF
DULAH...OR 15 MILES NORTH OF LITTLE RIVER...MOVING NORTH AT 13 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING DIME SIZED
HAIL...GUSTY WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE WHITEVILLE...BETHEL...
BUGHILL...CRUSOE ISLAND...DULAH...GORETOWN...HALLSBORO...LAKE
WACCAMAW...MOLLIE...NAKINA...OLD DOCK AND PIREWAY.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

BACON
Special weather statement, Jun 22, 1:14 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
214 PM EDT SUN JUN 22 2008

NCZ087-099-SCZ024-221915-
COLUMBUS-ROBESON-DILLON-
214 PM EDT SUN JUN 22 2008

AT 214 PM EDT...A STRONG THUNDERSTORM WAS...OVER DELCO...OR 18 MILES
WEST OF WRIGHTSBORO...MOVING NORTHEAST AT 15 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING DIME SIZED
HAIL...GUSTY WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE LUMBERTON...
BARNESVILLE...BOARDMAN...FAIR BLUFF...FAIRMONT...HESTERTOWN...
KEMPER...LAKE VIEW...MARIETTA...ORRUM AND PROCTORVILLE.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

BACON

The radar

The Wilmington radar (KLTX), 44 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Columbus

When
June 22, 1:25 PM EST to 1:38 PM EST
Where
Columbus County, 0.57 mi E of Tabor City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.150, -78.870

One large tree was blown down. The public estimated the wind speed reached 60 mph.

Thunderstorm Wind, New Hanover

When
June 22, 2:05 PM EST to 2:10 PM EST
Where
New Hanover County, 2.05 mi WSW of Murraysville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.292, -77.865

A few oak and pine trees were snapped along Fallen Tree Court. Some of the trees were described as large.

Hail, New Hanover

When
June 22, 2:25 PM EST to 2:30 PM EST
Where
New Hanover County, 1.07 mi W of Wilmington
Measured
0.88 in hail
Reported by
Public
Coordinates
34.230, -77.949

Hail up to the size of nickels was reported.

Hail, New Hanover

When
June 22, 2:25 PM EST to 2:30 PM EST
Where
New Hanover County, East Wilmington
Measured
0.88 in hail
Reported by
Public
Coordinates
34.220, -77.880

Hail up to the size of nickels partially covered the ground.

Thunderstorm Wind, New Hanover

When
June 22, 2:30 PM EST to 2:33 PM EST
Where
New Hanover County, 0.86 mi S of Fernside
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.238, -77.882

A large tree fell onto a new car on Lullwater Drive. The car reportedly sustained some damage, but no estimate was given.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116500, 116507, 116512, 116516, 116519.